Hail, Hamilton
- When
- August 8, 6:45 PM CST
- Where
- Hamilton County, 14 mi SSW of Syracuse
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.800, -101.850
9 hail, 3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 8, 1:55 PM CST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 255 PM CDT FRI AUG 8 2003 DAYS 1-2... MAIN QUESTION WILL BE CONVECTION AND ITS IMPACT ON TEMPERATURES. THE 12Z DIAGNOSTICS INDICATE NO CHANGE IN THE BASE STATE OF THE GENERAL CIRCULATION. IN THE HIGH LEVELS TODAY A WEAK SUBTROPICAL FETCH CONTINUES TO BRING A MOIST PLUME ACROSS THE DESERT SOUTHWEST AND THROUGH COLORADO WITH SEVERAL WAVES EMBEDDED IN THE FLOW AS SEEN ON WATER VAPOR. 60S DEWPOINTS ACROSS MUCH OF KANSAS COUPLED WITH WARM TEMPERATURES SHOULD PRODUCE ESCALATING CAPE THROUGHOUT THE AFTERNOON AND THE OLD POLAR FRONT REMAINS DRAPED ACROSS EAST COLORADO INTO THE TEXAS PANHANDLE WITH THE MID TROPOSPHERIC BAROCLINIC ZONE ACROSS MY FORECAST AREA CONTINUING TO ASSIST CONVECTION. WILL LOOK FOR MULTICELLULAR CONVECTION FIRING OVER COLORADO TO WORK EAST INTO MY ZONES THIS EVENING AND OVERNIGHT WITH A DECENT CHANCE FOR SOME SIGNIFICANT AND MUCH NEEDED RAIN IN MOST AREAS. WET BULB ZEROS LOOK PRETTY HIGH BUT NOT HIGH ENOUGH TO PRECLUDE HAIL WITH LARGEST STORMS. DRY LAYERS BELOW THE HIGH PLAINS STORMS MIGHT ALSO PRODUCE SOME WIND. MODEL PRECIPITATION FORECASTS APPEAR SLIGHTLY BETTER TODAY IN CAPTURING EARLY CONVECTION, BUT THE AREAL EXTENT AND PHYSICAL LOCATIONS ARE OFF BY QUITE A BIT. AS A RESULT WILL BASE THIS FORECAST MAINLY UPON OBSERVATIONAL DATA AND CONCEPTUAL MODELS. FOR TEMPERATURES, COLD OUTFLOW FROM OVERNIGHT PRECIPITATION BOTH NIGHTS SHOULD LIMIT HIGHS THE NEXT DAY. WILL GO MAINLY 80S SATURDAY AND BACK INTO THE 90S FOR SUNDAY. DAYS 3-7... DIAGNOSTICS TODAY SHOWING WESTERLIES COLLAPSING FAVORING TROFING OVER THE ERN PACIFIC THROUGH NEXT WEEK. AS A RESULT AFTER A BRIEF WESTWARD SHIFT IN OUR RIDGE THE UPPER RIDGE SHOULD MOVE BACK INTO THE PLAINS FROM MID WEEK TO LATE WEEK. AS A RESULT THE CURRENT FORECAST LOOKS ON TRACK WITH HOT AND DRY WEATHER SO NO MAJOR CHANGES PLANNED TO THE LATER PERIODS TODAY. DID BUMP TEMPS UP A FEW DEGREES LATE WEEK GIVEN THE WITH THE RIDGE BUILDING EASTWARD AND THE COOL BIAS OF THE MEX IN THE LATER PERIODS. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 67 87 67 94 / 30 00 20 30 GCK 64 87 66 94 / 20 00 20 30 EHA 68 90 67 95 / 70 20 20 30 LBL 69 89 70 95 / 70 30 20 30 HYS 66 90 65 93 / 20 00 20 30 P28 70 90 72 94 / 00 30 20 30 .DDC...NONE. JOHNSON/BURGERT
KSZ030-031-043>046-061>066-074>081-084>090-091000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 508 AM CDT FRI AUG 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO ORGANIZE LATE THIS AFTERNOON OVER EAST CENTRAL COLORADO AND WEST CENTRAL KANSAS. THESE STORMS WILL MOVE SOUTHEAST INTO SOUTHWEST KANSAS AS A LARGE COMPLEX OF STORMS DURING THE EVENING AND OVERNIGHT HOURS AND BE CAPABLE OF PRODUCING HEAVY RAINFALL. MANY AREAS OF SOUTHWEST KANSAS ARE EXPECTED TO SEE OVER ONE QUARTER INCH OF RAINFALL WITH LOCALIZED AREAS SEEING UPWARDS OF AN INCH OR MORE BY EARLY SATURDAY MORNING. THE LACK OF DEEP LAYER SHEAR IN THE ATMOSPHERE WILL KEEP MOST THUNDERSTORMS BELOW SEVERE LIMITS, HOWEVER ISOLATED DAMAGING WIND GUSTS TO 60 MPH AND LARGE HAIL CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS FOR SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME, HOWEVER SPOTTERS AND EMERGENCY MANAGERS SHOULD BE ALERT TO POTENTIAL HEAVY RAINFALL LATE THIS EVENING. UMSCHEID
The Dodge City radar (KDDC), 165 km away, was scanning. The volume nearest the first event began at 00:46 UTC.
9 hail, 3 thunderstorm wind. Local standard time, as filed.
Three inch diameter tree limbs were blown down.
Broken windows and number tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333112, 5333113, 5333114, 5333115, 5333116, 5333117, 5375111, 5375112, 5375113, 5375114, 5375115, 5375116.